Q:

What are the risks of stopping statin medication?

A:

Quick Answer

C-reactive protein levels and LDL cholesterol levels significantly rise when statins are ceased, reports WebMD. CRP and LDL levels are predictors of strokes and heart attacks, and discontinuation of statins contributes greatly to cardiovascular risk.

Continue Reading

Full Answer

Two significant side effects occur when statins are discontinued, according to WebMD. Statins reduce both LDL cholesterol levels and C-reactive protein levels, and discontinuation of statins causes an independent increase in both. CRP levels are indicative of arterial inflammation which may lead to blood clots. Thus, discontinuation of statins is not recommended by medical professionals due to the higher risk of cardiovascular failure. Scientific studies have found that prescription statins reduce LDL cholesterol levels by 27 percent, and C-reactive protein levels by 16 percent. In comparison, individuals taking a placebo drug had no decrease in LDL levels, and a 4 percent decrease in CRP levels. When prescription statins are discontinued, researchers report that the improved levels return to pre-treatment levels.

Dr. Sharon Orange adds that 90 percent of individuals who stop taking statins restart taking them without any side effects. Often side effects of statins are caused by specific drugs, and simply switching the statin used can prevent the symptoms. In addition, many symptoms cited by those using statins are actually caused by a condition and not by the drug.

Learn more about Medications & Vitamins

Related Questions

Explore